Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Las Vegas, NV

July 17, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2024, 3:57 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2024, 3:57 PM MST (22:57 UTC)
Expired
Jul 17, 2024, 7:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS55 KVEF 172257
FFWVEF
AZC015-180200-
/O.NEW.KVEF.FF.W.0012.240717T2257Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
357 PM PDT Wed Jul 17 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 700 PM MST.

* At 357 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 1 
  inch of rain has fallen. The expected rainfall rate is 0.5 to 1 
  inch in 45 minutes. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Blake Ranch Road, Dw Ranch Road, Wild Cow Campground and Hualapai 
  Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
      3519 11383 3517 11378 3516 11369

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 45 MINUTES

$$

MS
2 follow-up statements
851 
WGUS75 KVEF 180014
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
514 PM PDT Wed Jul 17 2024

AZC015-180200-
/O.CON.KVEF.FF.W.0012.000000T0000Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
514 PM MST Wed Jul 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR CENTRAL MOHAVE COUNTY...

At 514 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 1.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Blake Ranch Road, Dw Ranch Road, Wild Cow Campground and Hualapai 
  Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
      3519 11383 3517 11378 3516 11369

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Stessman
436 
WGUS75 KVEF 180154
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
654 PM PDT Wed Jul 17 2024

AZC015-180204-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-240718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
654 PM MST Wed Jul 17 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3516 11363 3500 11364 3499 11385 3511 11388
      3519 11383 3517 11378 3516 11369

$$

Stessman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:55 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 1:55 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
155 PM PDT Wed Jul 17 2024

.SYNOPSIS...High pressure to the east will move overhead by the
weekend resulting in excessively hot temperatures and increasing
Heat Risk. Isolated to scattered thunderstorm activity will remain
possible each day with the best storm coverage expected across
northwest Arizona. A deeper push of moisture into the area next
week could bring higher storm chances while well above normal
temperatures could extend excessively hot conditions through the
middle of the week.

&&

.DISCUSSION...Thursday and Friday.

No changes were made to the Excessive Heat Watch in place for
Friday and the weekend.

Monsoon moisture increases on Thursday becoming more widespread
with precipitable water values between 130% and 180% of normal for
this time of year. Much of the region is forecast to be weakly
unstable due both to the increasing daytime temperatures and to
the moisture increase. Higher instability is forecast over the
central and southern portions of Mohave County, the Colorado River
Valley, and the far southern portions of San Bernardino County
where the HREF gives a increasing probability of CAPE exceeding
500 j/kg in the afternoon. The WPC day 2 outlook for excessive
rainfall captures much of Mohave County with the exception of the
southwest portion of the county. These areas will have the
highest potential for localized flash flooding on Thursday.

Moisture becomes trapped under high pressure that is forecast to
move over the area on Friday. Isolated to scattered thunderstorms
are forecast to continue across portions of Lincoln, Clark,
Mohave, and eastern San Bernardino counties where conditions are
forecast to be more unstable. Thunderstorm development in our
western areas will need to rely on daytime heating and topographic
lift in absence of any other lifting mechanism. Our western
valley locations are likely to have little to no convection Friday
with storms tied to the higher terrain.

Otherwise, expect generally light winds with afternoon breezes
both days and temperatures around 5 degrees above normal. An
Excessive Heat Watch goes into effect on Friday across our
southern/southeastern areas where we could see localized major
Heat Risk.

Saturday and Sunday...

The Excessive Heat Watch expands to include much of the area over
the weekend. High pressure settles over the area resulting in
more widespread major to extreme Heat Risk this weekend. High
temperatures are forecast to be around 2-3 degrees warmer while
overnight lows will be warmer overall, providing less overnight
relief from the heat.

The high will trap moisture beneath it leading to a chance of
thunderstorms each day. Warmer temperatures aloft that are
associated with high pressure will initially cap convection until
daytime heating and topographic lift work to allow storms to
develop over the mountains. Eventually, storms will roll off the
higher terrain into the valleys. Better chances for storms will
continue over our central and eastern areas while limited
convection is forecast in our western areas where more stable
conditions are expected.

Monday through Wednesday...

Temperatures are forecast to remain hot with areas of major to
extreme Heat Risk continuing. It's likely that heat products will
be needed for this period how that will look is the question.
Ensemble systems are forecasting an increase in moisture and
thunderstorm coverage early in the week which could help mitigate
the impacts from Heat Risk. In general, areas south of the I-15
drop back into the widespread moderate Heat Risk category Monday
through Wednesday with major Heat Risk more localized. Major to
extreme Heat Risk continues for areas north of the I-15 including
the Las Vegas Valley. More detailed information regarding heat
risk for the upcoming week will provided in the days ahead.

Regarding monsoon activity, low grade recycling of thunderstorms
is expected with daily storm activity forecast to be fairly
widespread.

&&

.AVIATION...For Harry Reid...Winds will be a headache this evening.
There are three possibilities: easterly outflow winds from
thunderstorms in Arizona, strong south to southwest outflow winds
from thunderstorms in extreme southern Nevada, and light easterly
winds shifting to light southerly with no outflow influence. There
is also a very low (10%) chance of these outflow winds kicking off
thunderstorm development near the terminal this evening. Thursday is
likely to be similar, with thunderstorms over the mountains in the
approach corridors and a low (20%) chance of a thunderstorm at the
terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect a slight uptick in thunderstorm coverage this
afternoon versus yesterday, with the highest chances (40-50%) in
Mohave County. Storms here are likely to produce outflow winds
moving west, possibly into San Bernardino and Clark counties.
Thunderstorm chances will increase and expand across much of the
Mojave Desert and southern Great Basin Thursday, with the main
concerns again being erratic, gusty winds as well as low ceilings
and terrain obscuration.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:50 AM MSTExcessive Heat WatchVEFMohave24 hr
Jul 17, 4:36 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.